Ice Storm, Osceola
- When
- December 17, 8:00 PM EST to December 18, 1:00 PM EST
- Where
- Osceola forecast zone
- Property damage
- $200,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 43.990, -85.325 (the zone’s center; the record gives no point)
A period of freezing rain began across the I-94 and I-96 corridors of central and southern lower Michigan during the late evening hours of the 17th and lifted north overnight. The heaviest ice accumulations were reported across Osceola county, where anywhere from a quarter to half inch of ice accumulation was reported.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRR wrote it up.
A period of freezing rain began across the I-94 and I-96 corridors of central and southern lower Michigan during the late evening hours of the 17th and lifted north overnight. The heaviest ice accumulations were reported across Osceola county, where anywhere from a quarter to half inch of ice accumulation was reported. Around a quarter of an inch of ice accumulation was reported across Clare, Mecosta and Isabella counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Dec 17, 7:00 PM EST, 1 hour earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
700 PM EST TUE DEC 17 2002
BAND OF CONVECTIVE LOOKING PRECIPITATION ON IWX RADAR IS ADVANCING
RAPIDLY NORTH INTO THE GRR CWFA... WITH CLOUD TOPS COOLING ON IR
SATELLITE. LOOKS LIKE THIS BAND WILL DROP A QUICK 0.05 TO 0.10 AS IT
SWINGS THROUGH SW MI THIS EVENING. DEW POINTS ACROSS SW MI ARE IN
THE LOWER 20S...SO SURFACE TEMPS SHOULD ACTUALLY LOWER A BIT DUE TO
EVAPORATIVE COOLING ONCE THE PRECIP BEGINS.
THE CONVECTIVE NATURE (AND EARLIER ARRIVAL TIME) OF THE
PRECIPITATION AND THE LOW WET BULB TEMPERATURES SEEM LIKE ENOUGH
REASON TO POST A WINTER WEATHER ADVISORY FOR FREEZING RAIN. WILL
WORD IT AS TONIGHT IN THE SRN CWFA AND AS LATE TONIGHT/WED MORNING
IN THE NRN CWFA.
SHOULD HAVE THE UPDATE AND WSW PRODUCT OUT BEFORE 730 PM.
COORD WITH IWX/DTX.
MEADE
.GRR...WINTER WEATHER ADVISORY TONIGHT...SRN THIRD GRR CWFA.
WINTER WEATHER ADVISORY TONIGHT AND WED MORNING...NRN 2/3RDS.MIZ037>040-043>046-050>052-056>059-064>067-071>074-181115- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 622 AM EST TUE DEC 17 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT WHILE NO HAZARDOUS WEATHER IS EXPECTED TODAY...A SHORT PERIOD OF FREEZING RAIN IS EXPECTED ACROSS SOUTHWEST MICHIGAN TONIGHT. A STORM SYSTEM DEVELOPING OVER EASTERN COLORADO THIS MORNING WILL MOVE EAST TO CENTRAL KANSAS TONIGHT. FROM THERE IT WILL TURN NORTH TOWARD SOUTHERN MINNESOTA WEDNESDAY. THAT WILL BRING PUSH A STRONG WARM FRONT TOWARD LOWER MICHIGAN TONIGHT. AS THE WARM AIR SURGES OVER THE SHALLOW LAYER OF COLD AIR STILL OVER MICHIGAN TONIGHT...LIGHT FREEZING RAIN WILL DEVELOP JUST AROUND MIDNIGHT OVER NEAR INTERSTATE 94 AND SPREAD NORTH TO ROUTE 10 BY 3 AM. THE PERIOD OF FREEZING RAIN WILL BE BRIEF...MOSTLY LESS THEN AN HOUR... AS WARM AIR WILL QUICKLY INCREASE THE TEMPERATURES SHORTLY AFTER THE RAIN BEGINS. SINCE ANY AMOUNT OF FREEZING RAIN CAN CAUSE HAZARDOUS DRIVING CONDITIONS...IF YOU PLAN TO BE DRIVING IN SOUTHWEST MICHIGAN AROUND MIDNIGHT TONIGHT...BE PREPARED FOR SLOW TRAVEL AS A RESULT OF THE FREEZING RAIN. FREEZING RAIN ACCUMULATIONS SHOULD NOT EXCEED A TENTH OF AN INCH IN ANY PART OF SOUTHWEST MICHIGAN. THE PRECIPITATION WILL BE ALL RAIN BY SUNRISE WEDNESDAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY OCCASIONAL RAIN ON WEDNESDAY AND THURSDAY MORNING WILL CHANGE TO SNOW SHOWERS BY FRIDAY AFTERNOON. AS COLD AIR MOVES IN BEHIND THIS DEEP STORM SYSTEM FRIDAY NIGHT INTO SATURDAY...A SIGNIFICANT LAKE EFFECT SNOWFALL EVENT IS POSSIBLE. STAY TUNED TO YOUR LATEST FORECASTS FROM THE NATIONAL WEATHER SERVICE FOR MORE INFORMATION ON THE POTENTIAL FOR ACCUMULATING SNOW THIS COMING WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH THE PERIOD. WDM
The national radar mosaic for the moment the first event began.
4 ice storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2002Every state in 2002This day in weather historyWarnings in Michigan, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5326748, 5326749, 5326750, 5326751.